The Weekly Retro Movie Rundown 167

Tea and biscuits! How can it be the weekend so soon??

Sitting down once again with a hot, fresh, refreshing brew complete with a dash of milk and a spoon of sugar, we find ourselves once again settled in and ready for another weekend full of classic retro films which will transport us not only back in time, but to far and distant lands where anything is possible. We’ll gently blow the steam from our favourite mug before enjoying our creation with only the most delicious but messy biscuits around while catching only the most iconic actors in their top roles. Bliss!

Have a happy retro weekend!

SATURDAY 3rd OCTOBER

.
The Secret Agent Club
(1996) Movie Mix 9:00am-10:50am (1 hour 50 minutes)
A youngster proves he’s a chip off the old block by leading a group of friends on a daring mission to rescue his secret agent father from evil enemy spies holding him hostage. Comedy, starring Hulk Hogan, Lesley-Anne Down and Matthew McCurley.

The Iron Giant (1999) Film4 2:45pm-4:25pm (1 hour 40 minutes)
A huge robot falls from outer space and crash-lands in a small American town, terrifying the locals with its fearsome appearance. The kindly giant is befriended by a lonely youngster – but trouble looms on the horizon when a corrupt government agent sets his sights on destroying the visitor. Family animated adventure based on the children’s story by poet Ted Hughes. With the voices of Vin Diesel, Eli Marienthal, Jennifer Aniston and Harry Connick Jr.

Police Academy 4: Citizens on Patrol (1987) ITV4 7:10pm-9:00pm (1 hour 50 minutes)
Commandant Lassard comes to the conclusion that his staff are overworked, so in an attempt to solve the problem, he assigns the clueless cops to teach a group of equally inept civilians how to combat crime. Comedy sequel, with Steve Guttenberg, Sharon Stone, Bubba Smith, Michael Winslow and David Graf.

Practical Magic (1998) ITV2 9:00pm-11:15pm (2 hours 15 minutes)
Two chalk-and-cheese sisters, descended from a long line of white witches, are determined to lift the curse that has burdened all the females of the family for generations – namely, that any man who falls in love with them will suffer an untimely death. Fantasy, starring Sandra Bullock, Nicole Kidman, Stockard Channing, Dianne Wiest and Aidan Quinn.

Fun Fact: According to Sandra Bullock in the commentary, in the scene where Gillian and Sally get drunk with their aunts and they sling insults, the actresses actually got drunk. They were drinking some very bad tequila that Nicole Kidman brought.

The Blues Brothers (1980) ITV4 9:00pm-11:35pm (2 hours 35 minutes)
Two criminal brothers discover the orphanage where they were raised faces closure unless the nuns who run it can pay their tax bill, so the pair embark on an urgent mission to revive their old blues band to raise the money needed. Comedy, starring John Belushi, Dan Aykroyd, Aretha Franklin, James Brown, Ray Charles, Cab Calloway, Carrie Fisher, John Candy and John Lee Hooker.

Iron Man (2008) Film4 9:00pm-11:25pm (2 hours 25 minutes)
Arms manufacturer Tony Stark is taken hostage by a terrorist group and realises the weapons his company build have been falling into the wrong hands. Using his engineering skills to construct a hi-tech armoured suit, he manages to escape and then puts the technology to good use in the fight against evil around the world. Superhero adventure, starring Robert Downey Jr, Jeff Bridges, Gwyneth Paltrow and Terrence Howard.

Iron Man Merchandise

SUNDAY 4th OCTOBER

.
Vertical Limit
(2000) Movie Mix 12:45pm-3:05pm (2 hours 20 minutes)
A wildlife photographer is forced to master his fears and the elements as he leads an expedition to climb K2, the world’s second highest mountain, on a desperate mission to rescue his estranged sister and her fellow mountaineers, who have fallen into a crevasse. Action adventure, starring Chris O’Donnell, Bill Paxton, Scott Glenn and Robin Tunney.

Uncle Buck (1989) ITV2 1:10pm-3:05pm (1 hour 55 minutes)
An unreliable but good-natured slob is called upon to look after his trouble-making nephew and nieces while their parents are away – and what starts as a disaster soon changes for the better as the unlikely babysitter gets to grips with the finer points of being a responsible adult. Family comedy, starring John Candy, Macaulay Culkin, Jean Kelly, Gaby Hoffman, Amy Madigan and Laurie Metcalf.

Beethoven (1992) ITV2 3:05pm-4:55pm (1 hour 50 minutes)
An all-American family adopts a huge St Bernard, but the father is dismayed when it turns into a one-dog disaster zone. He insists the mutt must go to a new home, but when it is kidnapped by a crooked vet, dad has a change of heart and races to the rescue. Comedy, starring Charles Grodin, Bonnie Hunt, Oliver Platt and David Duchovny.

Fun Fact: Originally, Danny DeVito was considered for the role of Uncle Buck.

The Rugrats Movie (1999) Film4 3:10pm-4:45pm (1 hour 35 minutes)
Tommy tries to return his new brother to the baby shop, helped by Angelica, Chuckie, Phil and Lil – but the friends get lost in dense woodlands en route, turning their expedition into a scary and exciting journey of discovery. Animated comedy based on the TV series, with the voices of Elizabeth Daily, Christine Cavanaugh, Kath Soucie, Whoopi Goldberg and Busta Rhymes.

The Horse Whisperer (1998) Channel 5 3:50pm-7:05pm (3 hours 15 minutes)
A young girl is left disabled and her horse profoundly traumatised after a horrific road accident. Her distraught mother decides to take them to the remote Montana ranch of an equine healer. As time passes, his therapy and the peace and quiet of the countryside work their magic on their broken spirits. Drama based on Nicholas Evans’ novel, directed by and starring Robert Redford. With Kristin Scott Thomas, Sam Neill, Dianne Wiest and Scarlett Johansson.

Apocalypse Now (1979) ITV4 9:00pm-12:05am (3 hours 5 minutes)
An army captain is sent on a top-secret mission into Cambodia, where his goal is to find and assassinate a renegade colonel who has gone insane and is worshipped by his followers as a god. However, as his patrol boat journeys further upriver, the conflict and disarray surrounding him becomes increasingly disturbing and nightmarish. Francis Ford Coppola’s Vietnam War drama, starring Martin Sheen, Marlon Brando and Robert Duvall.

Whatever you’re up to this weekend, make sure you always leave room for dessert, and don’t forget to clean up after yourselves.
xoxo

A-Team First Aired 32 Years Ago Today Fool! Here’s 32 Cool A-Team Facts!

Can you believe it! One of the most-loved and iconic retro TV shows ever to hit the small screen (and now big screen!) first helicopter stunted, car chased and exploded its way into our lives way back in 1983!
.
Following the story of a crack team of ex-special forces soldiers on the run from the military police for a crime they didn’t commit but did, but didn’t. Mr T (B. A. Baracus), Dirk Benedict (Face), George Peppard (Hannibal) and Dwight Schultz (Howling Mad Murdock) were mercenaries for hire and would find themselves in some of the most explosive situations possible helping innocent victims and people in need It was mega!

This real retro legend had everything you would ever need, a story of good vs evil, plenty of action and fights, catchphrases, the most amazing van ever made and of course the best opening titles EVER! Not that we’re biased or anything 🙂

So! To help celebrate this 80s hero, we thought we would do some digging around ourselves and sniff out some of our favourite facts and trivia about the show and anyone who made it all possible. Sit back, take notes and enjoy our 32 facts about The A-Team!

1- In the opening credits, Dirk Benedict reacts to a passing metallic “Cylon warrior”. Cylons were the nemesis in Benedict’s earlier series, Battlestar Galactica (1978).
2- Guest stars of the show included; Dean Stockwell, Boy George, Hulk Hogan, Rick James, John Saxon, Isaac Hayes and Pat Sajak.
3- Although the show has been heavily criticised for its violence, people do not bleed or bruise when hit (though they might develop a limp or require a sling), nor do the members of the A-Team kill people.
.
4- Although he was their pilot on the Hanoi bank raid, Capt. H.M. “Howling Mad” Murdock was technically not part of the A-Team and was never hunted or tried by the military.
.
5- The gold that was worn by Mr. T during filming varied in weight, usually between 35 and 40 pounds or around 16kgs to you and us. Madness!
6- Amazingly, there are actually only two instances of anyone ever being hit by a bullet throughout the 98 episodes.
.
7- B.A Never Actually Says, “I pity the fool.” This actually happens a lot with shows and films, “Beam me up Scotty”, “play it again Sam” and even Breaking Bad’s “Science Bi*ch” are never actually said in the shows. Weird huh! He did however say in in Rocky 3 when asked about the rematch. Great branding 🙂
8- The show suffered from a lot of continuity errors because of the iconic A-Team van, sometimes if had a sunroof, and other times (usually during stunts) it didn’t.
– In the third season’s “The Bells Of St. Mary’s”, in a scene where Face jumps from a building onto the roof of the van. There is clearly no sunroof. Moments later, in an interior studio shot, Face climbs in through the sunroof. Oooops!
.
9- While filming the fourth season premiere on a cruise ship, T had just suffered a loss in his family. Also the air-conditioner was annoying him. He had himself helicoptered off the set and phoned the producer with a list of demands, at which point he was “fired.” But the two were able to work out their grievances and filming resumed.
.
10- The Spanish (Spain) version of the series has two significant changes with character nicknames. “Face” is called ‘”Fenix” and “B.A.” Baracus is known as “M.A.”
.
10- Amazingly, most of the episodes were filmed just five weeks before they aired.
.
11- The name A-Team comes from a military nickname which stood for Alpha team who move into action first, backed up by Bravo Team etc.
.
12- Hulk Hogan was actually asked to make more appearances in the show because he got on with George and Mt T so well but WWF commitments meant he couldn’t do it.
13- According to Stephen J. Cannell, the writers had a running gag where they would stage these horrific car crashes, but the people would come out unscathed. They would do this to test the limits of realism on purpose.
.
14- NBC executives originally wanted Murdock to be taken out of the show because they felt that he was too over-the-top. Test audiences for the pilot actually loved Murdock and gave him the highest ratings of all so the executives had to change their minds.
.
15- The A-Team’s cool GMC van was not black and red, as commonly thought, but black, red and metallic grey.
16- Three cast members have prior U.S. military experience: George Peppard served in the Marines, while Eddie Velez served in the Air Force, and Mr. T was an MP in the U.S. Army.
.
17- The crime the team didn’t commit was that their commanding officer in Vietnam, Colonel Morrison, ordered them to rob the Bank of Hanoi. The hope was that this would help bring the war to an end. The mission was successful, but when they returned to headquarters, the A-Team found it burned to the ground, and that Morrison was murdered by the Viet Cong.
.
18- The show’s producer Stephen Cannell was fired from ABC in the early 1980s, after failing to produce a hit show for the network. He was then hired by NBC and his first project was The A-Team!
.
18- The first regular episode which was aired on January 30, 1983, reached 26.4% of the TV audience.
.
19- The show ran for a total of 98 episodes from 1983 to 1986.
.
20- Laurence Tureaud’s role as Mr T was actually written for him rather than him being cast as a character.
.
21- Marvel Comics produced a three-issue A-Team comic book series, which was later reprinted as a trade paperback.
22- The iconic and instantly recognisable theme tune was written by Mike Post and Pete Carpenter who separately also wrote the theme songs for; Quantum Leap, Magnum, P.I., Bewitched, Law & Order, NYPD Blue and more. Also winning Grammy’s!
.
23- During its time, The A-Team was nominated for 3 Emmy Awards: In 1983 (Outstanding Film Sound Mixing for a Series) for the pilot episode, in 1984 (Outstanding Film Sound Mixing for a Series) for the episode “When You Comin’ Back, Range Rider?” and in 1987 (Outstanding Sound Editing for a Series) for the episode “Firing Line”.
.
24- The voice during the intro was actually the shows producer (seasons 1-4) John Ashley.
25- Mr. T and George Peppard did not get along very well on the set. Peppard didn’t like that Mr.T became the ‘star’ of the show and also discovered that he was being paid more than him too. According to Dirk Benedict, George refused to talk to Mr. T and would use Benedict as a messenger between them. Eeeeek!
.
26- Tim Dunigan actually played Face in the pilot for the show but was later dropped because he looked too young on camera to be considered a war vet.
.
27- Melinda Culea was fired from the series over ‘creative differences’ with the producers. Culea wanted to have more lines, and be more involved in the fight scenes. The other cast member always made it clear they didn’t want a female in the show as a distraction.
28- According to Dirk Benedict, Robert Vaughn was added to the cast in the fifth season because he was a long time friend of George Peppard’s and it was believed that he could ease the tensions between Peppard and Mr. T.
29- “Howling Mad” Murdock’s real first name is never really revealed throughout the series.
.
30- George Peppard was kicked off the game show Password Plus for fighting with and shouting at the producers while the cameras were rolling. Bad*ss
.
31- Better late than never, the B in B.B Baracus stands for Bosco….but he likes to think it’s Bad Attitude. Oh and the A stood for Albert.
.
32- After four years on Tuesday, NBC decided to move The A-Team to a new time slot on Friday for what would be its final season. Ratings continued to drop, and after seven episodes, The A-Team fell out of the top 50 altogether. Booo!
.
So there you have them folks! Sooooo much to take in but hopefully there are a few gems in there that you might not have known.

Did you love the show too? Why not take a quick peep at some of our range of cool Mr T merchandise including Mr Tea Teapot, Mr T Fancy Dress Costume, or Mr T mugs!

See you there!

xoxo

The Weekly Retro Movie Rundown 132

Captain Blackbeard! The weekend is in sight and we’re ready for docking!

With a strong and able crew at the ready, we’re setting sail into the vast emptiness of the oceans. With the great gusts fulling our sales fit to burst, we’ll be heading straight into the weekend with a song in our heart and the thought of the great treasure to be found in our minds. We’ll take no prisoners on our quest for retro movie greatness, only pausing to gaze of the magnificent celluloid wonder that spills out of the stuffed chests.

Have a happy retro weekend!

SATURDAY 17th January

.
The Secret of My Success
(1987) ITV London 2:35pm-4:35pm (2 hours)
A naive country boy travels to New York to make his fortune, only to end up working in a corporation’s mail room. He chances on a vacant office and hatches a plan to pass himself off as a top-ranking executive, but leading a double life proves harder than expected. Comedy, starring Michael J Fox, Helen Slater, Richard Jordan and Fred Gwynne.

Fun Fact: Michael J. Fox was, at the time this movie was filmed, a heavy cigarette smoker. Evidence of this is noticeable when his character Brantley (a non-smoker) puts his feet up on the desk and reveals dozens of burn marks from extinguishing cigarettes with his shoe.

Top Gun (1986) Film4 6:50pm-9:00pm (2 hours 10 minutes)
An arrogant pilot’s maverick flying skills earn him a place in an elite US Navy school, where he comes into conflict with a fellow student and falls for his civilian instructor. A tragedy in the air threatens to end his military career – until an international incident offers him a chance to redeem himself. Aerial action adventure, starring Tom Cruise, Kelly McGillis, Val Kilmer, Anthony Edwards and Tom Skerritt.

Rocky III (1982) 5USA 7:00pm-9:00pm (2 hours)
World heavyweight boxing champion Rocky Balboa settles down into a life of luxury – but a cloud appears on the horizon in the shape of ambitious contender Clubber Lang, whose brutal fighting style represents a serious threat to his title. Drama, starring Sylvester Stallone, Mr T, Burgess Meredith, Talia Shire, Burt Young, Carl Weathers and Hulk Hogan.

Bill & Ted’s Bogus Journey (1991) ITV4 8:10pm-10:00pm (1 hour 50 minutes)
The would-be heavy metal superstars face the Grim Reaper as they try to reclaim their souls from Hell, return to the land of the living and stop their robot doppelgangers from changing history. Along the way, they must also master their instruments, so they can triumph at the Battle of the Bands. Comedy sequel, starring Keanu Reeves, Alex Winter, William Sadler, Joss Ackland and George Carlin.

Forrest Gump (1994) Viva 9:00pm-12:00am (3 hours )
A slow-witted man has a series of bizarre adventures, including becoming an American football star, Vietnam veteran, table tennis champion and millionaire businessman – but the love of his life from childhood continues to elude him. Robert Zemeckis’s Oscar-winning comedy drama, starring Tom Hanks, Sally Field, Robin Wright and Gary Sinise.

Apocalypse Now (1979) ITV4 11:00pm-1:55am (2 hours 55 minutes)
An army captain is sent on a top-secret mission into Cambodia, where his goal is to find and assassinate a renegade colonel who has gone insane and is worshipped by his followers as a god. However, as his patrol boat journeys further upriver, the conflict and disarray surrounding him becomes increasingly disturbing and nightmarish. Francis Ford Coppola’s Vietnam War drama, starring Martin Sheen, Marlon Brando and Robert Duvall.

SUNDAY 18th January

.
Patch Adams
(1998) 5* 1:00pm-3:25pm (2 hours 25 minutes)
A talented student doctor turns the medical community upside down with his offbeat views about the healing power of laughter. His methods provoke outrage and intense debate among his professors – but his extrovert nature brightens the lives of all kinds of patients. Comedy drama, starring Robin Williams, Monica Potter, Daniel London, Bob Gunton and Philip Seymour Hoffman.

Teen Wolf (1985) Syfy 1:00pm-3:00pm (2 hours)
A teenage misfit is initially dismayed to learn he is a werewolf as a result of a hereditary curse. He finds there are advantages as he becomes a local celebrity, while his enhanced agility makes him the star player of his school’s basketball team – but fame quickly goes to his head. Comedy, starring Michael J Fox, James Hampton and Susan Ursitti.

Homeward Bound: The Incredible Journey (1993) ITV2 3:20pm-5:05pm (1 hour 45 minutes)
Two dogs and a cat are left in the temporary care of a friend when their owners are forced to move away. Thinking they have been abandoned, the trio hit the road in a bid to find their way home. Adventure, featuring the voices of Michael J Fox, Sally Field and Don Ameche. Kim Greist, Robert Hays and Benj Thall take the human roles.

Live and Let Die (1973) ITV London 4:00pm-6:20pm (2 hours 20 minutes)
James Bond’s investigation into the murder of three British agents leads him to a connection between the dictator of a Caribbean island and a notorious Harlem drug kingpin – along with a plot to flood America with limitless supplies of free heroin. Spy adventure, with Roger Moore in his first appearance as 007, alongside Yaphet Kotto and Jane Seymour.

Fun Fact: Roger Moore suffered an injury during the boat chase. The engine cut out and the momentum carried him into a boathouse. He cracked some of his front teeth and twisted his knee. He had to walk on a cane for days afterward, but he was still able to complete the scene because all he had to do was sit in the boat.

Jurassic Park III (2001) ITV2 7:15pm-9:00pm (1 hour 45 minutes)
Palaeontologist Dr Alan Grant is lured to a dinosaur-infested island by a divorced couple who offer to fund his research, unaware their real motive is to find their missing son – and that the creatures on the island are far more intelligent than anyone suspected. Action adventure sequel, starring Sam Neill, William H Macy, Tea Leoni and Alessandro Nivola.

Transformers (2007) E4 8:00pm-10:50pm (2 hours 50 minutes)
Teenager Sam Witwicky is treated to his first car by his dad, but it turns out to be an alien scout with a life of its own. Before long, the vehicle embroils Sam in a long-running intergalactic war between two factions of giant shape-changing robots, which have come to Earth to find a mystical cube that grants infinite power to its possessor. Michael Bay’s sci-fi action adventure, inspired by the toy franchise, with Shia LaBeouf, Megan Fox, Josh Duhamel, Jon Voight and John Turturro.

Whatever you’re up to this weekend, make sure you always remember to shut the window and get to the cinema on time so you don’t have to sit at the front…
xoxo

The Weekly Retro Movie Rundown 48!

Three legged donkey! Weekend fun for all!

So, in a darkened city with towering sky scrapers adorned with gargoyles overlooking it’s streets. A city overrun with crime and debauchery, a  city where it’s inhabitants live in fear to even go outside at night, a city with a  crooked system controlled by a megalomaniac war lord with his evil thumb pressed down hard over whomever tries to overthrow him. Let us be your dynamic, fast as lightning, ever powerful, courageous Superhero as we pull our underpants up over our tights, strap on our boots and tie on our eye mask, we’ll use super powers of retro movie awesomeness, mega cinematic greatness and celluloid wonder.

Not only to end his evil reign but also bring you a happy retro weekend 🙂

SATURDAY 13th APRIL

Police Academy 4: Citizens on Patrol (1987)Channel 5 2:45pm-4:25pm (1 hour 40 minutes)
Commandant Lassard comes to the conclusion that his staff are overworked, so in an attempt to solve the problem, he assigns the cluelesscops to teach a group of equally inept civilians how to combat crime. Comedy sequel, with Steve Guttenberg, Sharon Stone, Bubba Smith,Michael Winslow and David Graf.

Rocky III (1982)Channel 5 4:25pm-6:20pm (1 hour 55 minutes)
World heavyweight boxing champion Rocky Balboa settles down into a life of luxury – but a cloud appears on the horizon in the shape of ambitious contender Clubber Lang, whose brutal fighting style represents a serious threat to his title. Drama, starring Sylvester Stallone, Mr T, Burgess Meredith, Talia Shire, Burt Young, Carl Weathers and Hulk Hogan.

Men's Rocky Logo T-Shirt £16.99 (also available for ladies!)
Men's Rocky Logo T-Shirt £16.99 (also available for ladies!)

E.T.: The Extra-Terrestrial (1982)ITV2 6:00pm-8:35pm (2 hours 35 minutes)
A lonely boy befriends an alien who has been left stranded on Earth. The two develop a psychic connection as the boy helps the extraterrestrial to contact his own people and call for rescue. However, living on Earth starts to have a devastating effect on the visitor’s health, while a government operative is determined to capture him for study. Steven Spielberg’s sci-fi fantasy, starring Henry Thomas, Drew Barrymore, Dee Wallace and Peter Coyote.

 Ladies Blue Keep Calm And Phone Home E.T. Acid Wash Vintage T-Shirt £19.99 (also available for men!)
Ladies Blue Keep Calm And Phone Home E.T. Acid Wash Vintage T-Shirt £19.99 (also available for men!)

Alien (1979)Film4 9:00pm-11:25pm (2 hours 25 minutes)
The crew of a cargo spacecraft answer a distress call from a derelict alien spacecraft. However, their mission of mercy has fatal repercussions when a deadly, seemingly indestructible alien monster gets aboard their ship and starts killing them one by one. Ridley Scott’s sci-fi horror, starring Sigourney Weaver, Tom Skerritt, Ian Holm and John Hurt.

SUNDAY 14th APRIL

The Addams Family (1991)Channel 4 1:40pm-3:40pm (2 hours)
Creepy couple Morticia and Gomez find their unconventional life threatened by a man claiming to be a long-lost relative. When they welcome him with open arms, they fall prey to a plot that could cost them their ancestral home and the family fortune. Black comedy based on the 1960s TV series, starring Anjelica Huston, Raul Julia, Christopher Lloyd, Christina Ricci, Jimmy Workman and Carel Struycken.

Three Men and a Baby (1987)Film4 4:40pm-6:40pm (2 hours)
The lives of three flat-sharing bachelors are turned upside down when they discover a baby left on their doorstep. Unfortunately, while trying to get to grips with the necessary parenting skills, they find themselves menaced by criminals searching for missing drugs. Comedy, directed by Leonard Nimoy, starring Tom Selleck, Ted Danson, Steve Guttenberg and Nancy Travis.

Weird Science (1985)Syfy 8:00pm-10:00pm (2 hours)
Two sexually frustrated teenagers use their computer to design the perfect woman, but are ill prepared for the outcome when their creation comes to life. She decides to make men of them, by putting them in a series of situations that will force them to stand up for themselves. John Hughes’ sci-fi comedy, starring Kelly LeBrock, Anthony Michael Hall, Ilan Mitchell-Smith, Robert Downey Jr and Bill Paxton.

Cocktail (1988)Channel 4 11:50pm-1:40am (1 hour 50 minutes)
An ambitious bartender and his mentor become the talk of New York before their differences drive them apart. Relocating in Jamaica, the barman is torn between the waitress he loves and a wealthy older woman who can make his dreams of running his own establishment come true. Drama, starring Tom Cruise, Bryan Brown, Elisabeth Shue and Lisa Banes.

Whatever you get up to this weekend remember never cross the road behind a bus and enjoy the little things.

Tata!

“What’s A Grown Man Doing Watching Pro Wrestling?”

A close friend once asked me this very question with an air of shame in his voice. I honestly can’t say that I answered him as I was too busy witnessing the Rock stare down Hulk Hogan at yet another sold out Wrestlemania. I guess my ability to zone out when the wrestling is on comes from just years and years of being a fan of the strange and yet somehow (not so) beautiful erm ugh sport??!

You see back in the early 80’s when I was a wee nipper, on Saturday afternoons just after Saturday superstore and before the A-Team, on I.T.V’s World of Sport was Professional Wrestling and not the over the top glamed up wrestling we know today. This was British Wrestling, this was two burly men in leotards, two big sometimes overweight often middle aged men in skin tight lycra, gut barging, eye gauging and head locking their way out of our TV set. The two biggest names of the time were Big Daddy (who my Nan loved and my Granddad knew he could beat) and Giant Haystacks, a scary hairy monster of a man at 6 foot 5 and over 20 stone. Each week these behemoths in spandex would fight in village halls in front of old biddies swinging handbags and chanting “easy easy easy”, etching their legendary rivalry into the history books. Eventually their epic rivalry came to an end when Big Daddy gut barged Giant Haystacks out of the ring and through a table for a ten count making Big Daddy the winner in front of a sold out Wembley arena.

Sadly the wrestling stopped on Saturday afternoons but my love for this uniquely brutal form of entertainment did not die. By the time I got to Primary School most of my friends had acquired cable TV and a new group of heroes. Gone was the argument of “who would win in a fight Big Daddy or Superman?”, no now it was “who would win in a fight, Hulk Hogan or Superman?”. I’d hear playtime stories of Andre the Giant an actual freaky giant at 7 foot 5, The Ultimate Warrior and Hulk Hogan a man with a handle bar moustache, a silky white mullet and skin orange and shiny.

They all seemed way too mythical to be real to me but the stories kept coming. The Biggest story at the time was when Hulk Hogan finally slammed Andre the Giant at Wrestlemania 3, Andre was huge well over 500 pounds (I never realised pounds was weight, I just thought it was a lot of money). Gone were the chants of “easy easy easy” now we chanted “USA USA USA”, We weren’t even American, it made little sense but nothing did and it was fun.

Every playtime we would group together and do “Ible oble black bobble ible oble out” to see who got be Hulk Hogan and one at a time would line up to get slammed on the grass when the teachers weren’t watching. Most the time, in fact every time it would end with someone shouting “Pile On!!” and us in massive heap on the grass laughing and screaming, a teacher would shout “break it up” and we would walk heads down with grass stained knees back to class.

I don’t know if can answer my friends question. I guess pro wrestling is like a man’s version of Coronation Street or Eastenders. You get a bit of a story, a lot of bad acting and some violence – what more do you want? Just take this advice from Hulk Hogan “Train hard, take your vitamins and say your prayers” oh and “What you gonna Doooo, Watcha gonna do Brother when Hulkamania Runs wild on you?”